Lifestyle

Real Talk: My Experience with The Pill

After reading a post by hellolauraxo.com about her experience on the pill, I felt it necessary to tell my own story. I’ve had a few horror stories from different brands/types of contraceptive pills and want to warn you all of the dangers which don’t really get publicised.

As a teenager I had quite bad acne; my dermatologist, after trying countless antibiotics and creams, decided to prescribe me Dianette. This is a well known pill for acne sufferers, and does actually work but after around 3 or 4 months of taking it, I developed Deep Vein Thrombosis, a blood clot.

Source: The Daily Mail

At the time I didn’t realise just how serious this was; I struggled to walk home from college that day, every step felt like a mile. Once I got home, I noticed that my left leg had swollen up to 3 times its normal size. My mum insisted that I went to the doctor the next morning, who then sent me immediately to A&E.

The specialists at the hospital immediately started me on blood clot treatment and referred me to another nearby hospital for further tests.

7 years on, I’m fine, but there have been some bad lasting effects on taking Dianette. The swelling in my leg never went down; I struggle to buy jeans and trousers because one leg is considerably bigger than the other. But, worse than this, I often get severe pains in my left leg because my circulation has been permanently effected. Blood can’t flow through those veins properly anymore.

The specialist I saw towards the end of my treatment suggested that I don’t take any form of the Pill again; it would be too dangerous. But, my GP said otherwise and went on to prescribe me Yasmin, a combined pill. This one, after a couple of months, made me depressed. I didn’t want to go anywhere, see anyone or do anything for the entire time I was taking it.

So, I stopped taking the Pill again. After all, I wasn’t seeing anyone so it wasn’t necessary, and my skin was much better than before.

But, after meeting my boyfriend, I sought further advice from my GP. She told me that I would be completely safe taking the POP (Progesterone Only Pill) as it would have no effect on clotting.

So, I began taking Cerelle. For around a whole year I bled non-stop. I’m not exaggerating. I would bleed for two weeks straight, stop for one or two days and begin again.

After a while I went back to my GP to ask to switch brands. She then prescribed me Cerazette. This helped to regulate my periods slightly, but for another 6 months or so they were still longer than average.

Due to location, I’ve recently had to switch back to Cerelle, but thankfully it hasn’t had any nasty effects on me this time around. I actually barely bleed at all any more; I can go three or four months without any bleeding. This is completely normal for POP, though. Many women have either no bleeding, or constant bleeding. It takes quite a while for you body to get used to it.

I don’t want to worry anyone with this post, my case is extreme but I thought it was important to inform you all of what could happen. In my experience, I wasn’t told of the serious side effects before taking the pill.

2 Comments

  1. Interesting post. I started taking the Yasmin combined pill when I was 19 and had suspected PCOS. Two years later I was officially diagnosed with PCOS and shortly before this my GP advised I no longer take Yasmin because I am overweight and it could cause thrombosis. I have been put on progesterone only pills since including Cerelle and Cerazette. The pill I’m currently on is Feanolla and this as well as the other POPs I took help regulate my cycle.

Leave a Reply

Your email address will not be published. Required fields are marked *